Cold/Wind Chill, Monona
- When
- March 2, 12:00 AM CST to 12:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Arctic high pressure that pushed south into eastern Nebraska and western Iowa March 1st and 2nd brought record cold temperatures to the region on north winds of 10 to 20 mph. Air temperatures fell below zero during the overnight hours of March 1st and struggled to climb above zero on March 2nd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure that pushed south into eastern Nebraska and western Iowa March 1st and 2nd brought record cold temperatures to the region on north winds of 10 to 20 mph. Air temperatures fell below zero during the overnight hours of March 1st and struggled to climb above zero on March 2nd. In fact, the highs on March 2nd were the coldest on record for most locations for any March day. The brisk winds and cold temperatures combined to lower wind chill values down to 20 below to 29 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 1, 11:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1124 PM CST SAT MAR 1 2014
.UPDATE...
ISSUED AT 637 PM CST SAT MAR 1 2014
UPDATED TO INCREASE SNOW CHANCES EARLY THIS EVENING ECNTRL ZONES
WHERE BAROCLINIC BAND OF SNOW HAS SET UP. COULD PROVIDE AN INCH OR
POSSIBLY 2 OF SNOW. ALSO WITH WIND CHILL ADVISORY CRITERIA MET
MANY PLACES NERN NEBR...ISSUED A WIND CHILL ADVISORY THERE THIS
EVENING TO BLEND IN WITH WIND CHILL WARNING THEN LATER TONIGHT.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 300 PM CST SAT MAR 1 2014
PERSISTENT BAND OF SNOW HAS REMAINED ACROSS THE NORTH HALF OF THE
FORECAST AREA TODAY WITH LITTLE SOUTHWARD DRIFT SO FAR AS
INDICATED BY YESTERDAYS MODEL RUNS. LATEST RADAR TRENDS SHOW
SNOW DIMINISHING AND DECREASING IN COVERAGE TO THE WEST WHICH
GOES ALONG WITH LATEST MODEL SOLUTIONS IN DEVELOPING SNOW TO THE
SOUTH ACROSS KANSAS AND MISSOURI BY TONIGHT WITH A CONTINUED
SOUTHWARD TRACK ON SUNDAY. IT APPEARS THE CENTRAL PART OF THE
FORECAST AREA WILL MISS OUT ON ANY SIGNIFICANT SNOW AS EXPECTED
EARLIER. IF THIS TREND CONTINUES WILL CANCEL THE WINTER WEATHER
ADVISORY FOR THE NORTH AND CENTRAL EARLY.
AS THE SNOW ENDS THE FORECAST CONCERN WILL TURN TO VERY COLD
TEMPERATURES AND WIND CHILLS. LATEST FORECAST TEMPERATURES AND
WIND FOR TONIGHT RESULT IN WIND CHILL VALUES OF -30 OR COLDER BY
LATE TONIGHT INTO SUNDAY MORNING IN THE NORTH WHERE FRESH SNOW
COVER IS IN PLACE SO HAVE REPLACED THE WIND CHILL WATCH THERE
WITH A WIND CHILL WARNING. IN THE CENTRAL SWATH OF COUNTIES A WIND
CHILL ADVISORY WILL BE IN EFFECT DURING THIS SAME TIME. FOR THE
SOUTHERN BORDER COUNTIES WILL CONTINUE THE WINTER WEATHER ADVISORY
FOR NOW AS THE FOCUS FOR SNOW SHIFTS SOUTH TONIGHT. ARCTIC HIGH
PRESSURE SETTLES OVER THE AREA SUNDAY NIGHT WITH THE BITTER COLD
HANGING ON INTO MONDAY MORNING. POTENTIAL FOR ADDITIONAL HEADLINES
AT THAT TIME BUT WILL LET LATER SHIFT MAKE THAT DECISION.
THE HIGH MOVES EAST ON MONDAY WITH A RETURN TO SOUTHERLY FLOW
AND GRADUAL WARMING ACROSS THE CENTRAL PLAINS MONDAY AND TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 300 PM CST SAT MAR 1 2014
EXPECT SOME MODERATION IN TEMPERATURES DURING THIS PERIOD AND MAINLY
JUST ONE CHANCE FOR PRECIPITATION.
THE 500 MB PATTERN WILL BE WAVY AND PROGRESSIVE DURING THE PERIOD...
WITH A TENDENCY FOR A RIDGE OVER THE WESTERN PART OF NORTH AMERICA
BY SATURDAY.
HIGHS WILL START OUT IN THE 20S AND 30S ON WEDNESDAY BUT SHOULD WARM
TO THE 30S AND 40S FOR BOTH THURSDAY INTO SATURDAY. ALTHOUGH THE
LATEST GFS...ECMWF AND CANADIAN MODELS ARE IN DECENT AGREEMENT
WITH THE LARGE SCALE PATTERN...THERE ARE SOME TIMING DIFFERENCES
WITH THE SHORTWAVES AND DEEPER MOISTURE. THE 12Z GFS IS A BIT
FASTER FOR THE TUESDAY NIGHT PERIOD...BRINGING SOME ENHANCED LIFT
ACROSS THE AREA. THE 12Z ECMWF BRINGS THAT THROUGH MORE IN THE
WEDNESDAY PERIOD. WILL TEND TO FOLLOW THE GFS A BIT CLOSER SINCE
IT HAS SOME SUPPORT FROM THE CANADIAN MODEL. THERE ARE A FEW OTHER
SLIGHT CHANCES FOR PCPN...BUT THESE DO NOT APPEAR TO SIGNIFICANT.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1115 PM CST SAT MAR 1 2014
CONDITIONS SHOULD GENERALLY BE VFR AT TAF SITES THROUGH 03/06Z.
HOWEVER...SOME LIGHT SNOW/FLURRIES COULD PERSIST FOR THE FIRST FEW
HOURS OF THE TAF VALID PERIOD AT KOMA AND KLNK WITH EVEN A BRIEF
PERIOD OF MVFR CONDITIONS POSSIBLE. OTHERWISE EXTREME COLD WILL
CONTINUE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR NEZ011-012-015>018-
030>034-042>045.
WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
015>018-030>034-042>045.
WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR NEZ068-090>093.
WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR NEZ050>053-065>067-
078-088-089.
IA...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR IAZ043-055-056.
WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043-055-
056.
WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR IAZ090-091.
WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR IAZ069-079-080.
&&
UPDATE...CHERMOK
SHORT TERM...FOBERT
LONG TERM...MILLER
AVIATION...CHERMOKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 432 PM CST SAT MAR 1 2014 IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045- 050>053-065>067-078-021245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR- THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-SALINE- 432 PM CST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY LIGHT SNOW WILL BE ENDING ACROSS THE AREA THIS EVENING. VERY COLD TEMPERATURES WILL SPILL INTO THE AREA BEHIND THE SNOW WITH LOW TEMPERATURES FROM 5 BELOW TO 15 BELOW ZERO. WIND CHILL VALUES WILL RANGE FROM 20 TO 35 BELOW ZERO ZERO LATE TONIGHT AND SUNDAY MORNING. A WIND CHILL WARNING HAS BEEN ISSUED FOR NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND A WIND CHILL ADVISORY IS IN EFFECT FOR EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY BITTER COLD TEMPERATURES WILL LINGER INTO MONDAY MORNING. LOWS SUNDAY NIGHT WILL DROP WELL BELOW ZERO AGAIN AND ALTHOUGH WINDS WILL BE ON THE LIGHT SIDE... WIND CHILL VALUES WILL AGAIN RANGE FROM 25 TO 35 BELOW ZERO LATE SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. IAZ090-091-NEZ068-088>093-021245- FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 432 PM CST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SNOW WILL OVERSPREAD THE AREA THIS EVEING AND CONTINUE INTO SUNDAY MORNING. 3 TO 5 INCHES OF ACCUMULATION CAN BE EXPECTED...ALONG WITH NORTHERLY WINDS AT 10 TO 20 MPH WHICH COULD CREATE SOME BLOWING AND DRIFTING SNOW IN OPEN AREAS. A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THE AREA THROUGH EARLY SUNDAY. IN ADDITION TO THE SNOW...WIND CHILL VALUES WILL RANGE FROM 15 TO 25 BELOW ZERO LATE TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY BITTER COLD TEMPERATURES WILL LINGER EARLY INTO MONDAY MORNING. LOWS SUNDAY NIGHT WILL DROP WELL BELOW ZERO AGAIN. WIND CHILL VALUES WILL RANGE FROM 20 TO 30 BELOW ZERO LATE SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
848 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM SNOW VALLEY 41.31N 96.35W
03/01/2014 M1.2 INCH DOUGLAS NE OFFICIAL NWS OBS
AFTERNOON/EVENING SNOW...2 INCH SNOW DEPTH INCLUDING
YESTERDAYS SNOW.
0753 PM SNOW OMAHA 41.26N 96.01W
03/01/2014 M1.2 INCH DOUGLAS NE BROADCAST MEDIA
NEAR 120TH AND CENTER. STORM TOTAL.
&&
RCHERMOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1103 PM CST SAT MAR 1 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM SNOW 2 W RALSTON 41.21N 96.08W
03/01/2014 M1.3 INCH DOUGLAS NE BROADCAST MEDIA
AT 108TH AND Q.
&&
NWS OMAHA/VALLEY NE
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492111, 492112, 492113, 492114, 492115, 492117, 492118, 492119.